MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 10MM FIXED ENDCUTTING RMR; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL

SMITH & NEPHEW, INC. 10MM FIXED ENDCUTTING RMR; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Model Number 71118228
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/18/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal reference: (b)(4).
 
Event or Problem Description
It was reported that, while reaming the medullary canal in an intramedullary nail procedure, the 10mm fixed endcutting rmr broke inside the medullary canal.Pliers were requested and with the help of the impactor was removed from the medullary canal.This caused a 40 minute delay in the procedure.Then a olive guide was requested to introduce the nail into the bone.When the guide was going to be removed, it did not pass through the nail because the guide was too thick.The surgeon had to retrieved the nail with the guide and then he inserted the nail into the bone without the guide.Additionally, the arc of nail insertion was descalibrated, therefore, the drill bits didn't coincide exactly with the holes in the nail.The patient was not harmed beyond the reported problem.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation.However, the photographs were reviewed, and revealed the fracture.The device was fractured along the shaft.The clinical/medical investigation concluded that, the two unlabeled intra-operative images dated (b)(6) 2023, confirm the reamer breakage, however, they do not aid in determining the definitive root cause of the reported failure.Based on the information provided, the surgeon chose the no.10mm reamer to place the 10/8.5x8cm resulting in the reamer breakage inside of the medullary canal.The surgical technique for the trigen humeral nail recommended that all the nail sizes taper, and the canal should be reamed to 1mm larger than the implant diameter but after the broken reamer was removed it was not stated if there was continued reaming for the 10/8.5x8cm nail as directed.The misalignment with the holes in the nail is likely a result of the surgeon¿s report that the arc of nail insertion was decalibrated, therefore, the drill bits didn't coincide exactly with the holes in the nail.Therefore, we are unable to confirm whether adequate fracture reduction or proper alignment was achieved.It cannot be concluded the impact beyond the reported the surgical delay of approximately 40 minutes.The future impact beyond what is being reported cannot be concluded at this time.Therefore, no further clinical/medical assessment can be rendered at this time.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history of the previous 12 months revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
10MM FIXED ENDCUTTING RMR
Common Device Name
PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16717338
Report Number1020279-2023-00792
Device Sequence Number1609777
Product Code JDG
UDI-Device Identifier03596010436610
UDI-Public03596010436610
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71118228
Device Catalogue Number71118228
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/21/2023
Supplement Date Received by Manufacturer05/12/2023
Initial Report FDA Received Date04/11/2023
Supplement Report FDA Received Date05/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient Age29 YR
Patient SexMale